Indiana, 2026

Drought in Indiana, January 1 to 31, 2026

January 1 to 31, 2026 · NWS IND · 11 events in 11 counties and zones

Overall dry conditions that had resulted in Extreme Drought (D3) over north-central Indiana by late 2025 generally expanded and intensified throughout January 2026. While D2 and D3 levels were maintained from the previous month, a significant degradation occurred on the January 6th update, where D3 intensity expanded across the heart of the region.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Overall dry conditions that had resulted in Extreme Drought (D3) over north-central Indiana by late 2025 generally expanded and intensified throughout January 2026. While D2 and D3 levels were maintained from the previous month, a significant degradation occurred on the January 6th update, where D3 intensity expanded across the heart of the region. These drought conditions remained entrenched without improvement through the end of the month and continued into at least February 2026.

This status quo included a primary sub-region where D3 conditions expanded to cover the entirety of Howard County and much of Carroll and Delaware counties. Significant expansion of Severe Drought (D2) was also noted, moving to encompass the remainder of Clinton, Hamilton, and Vermillion counties. Meanwhile, D2 intensity was maintained across northern Henry County and northwestern Vigo County, with a small additional expansion into north-central Vigo. In the northeast, Tipton County saw an intensification as D3 pushed into its northern portions, while D3 remained fixed in the far northwestern corner of Randolph County.

Precipitation throughout January for these areas was critically low, with many totals falling between 0.75 and 1.25 inches. Specifically, Carroll, Randolph, and Howard counties saw meager totals of 0.75 to 1.10 inches, which directly triggered the expansion of D3 intensity. Even in areas like Henry County, which received a slightly higher 1.50 to 2.25 inches, the moisture was not enough to warrant improvement. These sustained deficits, often totaling less than 50% of normal monthly rainfall, ensured that the drought not only persisted but worsened across the central Indiana landscape.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 31, 9:32 PM EST, 2 hours 28 minutes earlier. Its key messages:

  • Light snow developing late today through this evening will bring light accumulations focused especially along and northeast of Interstate 74
  • Seasonably cold and dry over the next couple days
  • Temperatures warming next week to well above normal
Area forecast discussion, Dec 31, 9:32 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
932 PM EST Wed Dec 31 2025

.KEY MESSAGES...

- Light snow developing late today through this evening will bring
  light accumulations focused especially along and northeast of
  Interstate 74

- Seasonably cold and dry over the next couple days

- Temperatures warming next week to well above normal

&&

.FORECAST UPDATE...
Issued at 930 PM EST Wed Dec 31 2025

Surface analysis late this last day of the year shows a cold front
draped across NW OH, NRN IN and NRN IL. A moderate westerly flow was
in place across central Indiana ahead of the front with a moderate
pressure gradient resulting in some gusty winds. Radar trends have
shown a wave on snow showers mainly north of a
Crawfordsville/Indianapolis/Rushville line moving quickly southeast
amid the quick NW flow aloft. More snow was found upstream along the
front within a very narrow line.

HRRR continues to suggest the quick SE progression of the upper
wave, allowing the associated light snow across the area to quickly
dive SE and exit by 04Z-05Z. Snow will truly end in the wake of the
thin line associated with the front as it passes during the early
hours of 2026. Thus will continue the ongoing pops in the NE parts
of the forecast area through the very early morning, then trend to
just cloudy skies overnight. Abundant cloud cover upstream near and
aloft the front should continue to linger.

Regarding lows, cold air advection in the wake of the front will
allow the temperatures to fall to the teens and lower 20s. Ongoing
lows look on the mark.

&&

.SHORT TERM (This evening through Thursday)...
Issued at 300 PM EST Wed Dec 31 2025

For central Indiana, 2025 will end with another round of light snow.
An upper level wave with an associated surface low will rotate
around an upper level low over James Bay late today and tonight. The
cold front with this wave will move south across the region late
this evening and tonight. As of mid-afternoon, the snow is still
over Lake Michigan and south Michigan, so still a a few to several
more hours before it will arrive into the forecast area. Still
looking to mainly see snow accumulations along and north of the I-74
corridor with this system and from a few tenths to up to around an
inch to possibly 1.5 inches in the far north. Elsewhere in the
forecast area, little to no accumulations is anticipated. Roads may
become slight with this lighter snow so take precautions if out and
about celebrating tonight. Tight pressure gradients will also be
associated with this front, allowing breezy conditions with gusts of
20-25 mph into the early morning hours.

Behind the front, tomorrow mornings low temperatures will drop to
the teens across the north and to the mid 20s across the south.
Highs tomorrow will range from the mid 20s to mid to upper 30s.

.

&&

.LONG TERM (Thursday night through Wednesday)...
Issued at 300 PM EST Wed Dec 31 2025

The first half of the extended, namely this upcoming weekend, will
be characterized by near normal temps and quiet weather as deep
layer NW flow occurs on the back side of a longwave trough centered
over eastern Canada/CONUS and ahead of the upper ridge centered over
the Rockies/High Plains. A shortwave, emanating from the longwave
trough off the CA coast, is expected to shift eastward undercutting
the ridge and move into the lower MS valley/Srn Appalachians
Sat/Sun. Model blends/NBM remain in good agreement that the only
sensible impacts will some increase in high clouds Friday afternoon
lasting into Saturday morning with precipitation expected to remain
well south of the forecast area.

The second half of the extended will feature a warming trend with
temps climbing well into the 40s Monday and Tuesday and eventually
into the lower to middle 50s by Wednesday. GEFS and EPS are in
remarkably good agreement with the large scale pattern, both showing
about 8-10 deg C warm anomaly at 850 mb overspreading much of
eastern CONUS next week. Assuming a neutral adiabatic BL profile,
conservatively this supports high temperatures roughly 10-15F above
normal. Although the low level temps will remain well above normal,
the ensembles don't quite show nearly the same anomaly at 500 mb,
with the upper ridge being suppressed some by several weak shortwave
troughs during the mid week time period. The NBM has introduced low
POPs for Tuesday night into Wednesday with the primary shortwave
trough passage. This seem reasonable given timing and strength
uncertainties this far out. For future reference and just beyond the
extended period there is a strong signal in the ensembles for a
significant longwave trough/cold front initiating a heavy
rain/thunderstorm event over the region late next week.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 617 PM EST Wed Dec 31 2025

Impacts:

- MVFR ceilings persisting through much of the night

- Light snow with MVFR to occasional IFR conditions this evening
primarily at KLAF and KIND

Discussion:

A quick moving upper level wave in tandem with a lingering frontal
boundary over northern Indiana will move across Central Indiana this
evening. Radar shows an area of light snow associated with the upper
disturbance streaking into NW Central Indiana. This light snow
should only impact IND and LAF. HRRR suggests the wave should exit
the area by 06Z-07Z, leading to and end of any snowfall at all
locations. However the lingering frontal boundary will remain across
the area on Thursday. This will lead to continued MVFR Cigs on
Thursday morning.

Surface high pressure will build across Central Indiana on Thursday
afternoon, leading to a clearing trend and a eventual return to VFR
conditions.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Puma
SHORT TERM...KF
LONG TERM...Crosbie
AVIATION...Puma
Hazardous weather outlook, Dec 31, 9:37 PM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
937 PM EST Wed Dec 31 2025

INZ021-028>031-035>049-054>057-064-065-072-020245-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Bartholomew-Decatur-Jennings-
937 PM EST Wed Dec 31 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Light snow will end early Thursday morning with snowfall
accumulations from a dusting to up to 2 inches possible along and northeast
of Interstate 74.

A few slick spots on untreated area roads will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>053-060>063-067>071-020245-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Knox-Daviess-Martin-
Lawrence-Jackson-
937 PM EST Wed Dec 31 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

In the hours before

Special weather statement, Dec 31, 6:12 PM EST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
612 PM EST Wed Dec 31 2025

INZ021-028>031-035>042-046>049-055>057-065-010600-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion-
Hancock-Henry-Johnson-Shelby-Rush-Decatur-
Including the cities of Delphi, Flora, Williamsport,
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo,
Attica, Covington, Veedersburg, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Union City, Farmland, Parker City,
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield,
New Castle, Greenwood, Franklin, Shelbyville, Rushville,
and Greensburg
612 PM EST Wed Dec 31 2025

...LIGHT SNOW EXPECTED THROUGH THIS EVENING...

Light snow will expand across the northeast half of central
Indiana and continue through this evening. Light accumulations up
to an inch are possible along and northeast of Interstate 74 with
the potential for 1 to locally 2 inches across far northeast
counties in central Indiana.

Slick and snow covered conditions will be most common on untreated
roads, bridges, and overpasses by this evening. Allow for extra
time to reach your destination.

AGM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Carroll

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Precipitation totaled only around 0.75 inches across the month of January. This maintained D2 conditions across much of Carroll county with D3 conditions in the northeast. On the January 6th update, D3 expanded to cover much of the county. These drought conditions continued into at least February 2026.

Drought, Clinton

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Clinton forecast zone
Reported by
Drought Monitor
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.25 inches across the month of January. This maintained D2 conditions across northeastern Clinton county. On the January 6th update, D2 expanded to cover the remainder of the county. These drought conditions continued into at least February 2026.

Drought, Howard

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.1 inches across the month of January. This maintained D2 conditions across much of Howard county with D3 conditions in the rest. On the January 6th update, D3 expanded to cover the remainder of the county. These drought conditions continued into at least February 2026.

Drought, Tipton

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Tipton forecast zone
Reported by
Drought Monitor
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.1 inches across the month of January. This maintained D2 conditions across much of Tipton county. On the January 6th update, D3 expanded into the northern portion of the county with D2 elsewhere. These drought conditions continued into at least February 2026.

Drought, Hamilton

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Precipitation totaled only around 0.75 to 1.25 inches across the month of January. This maintained D2 conditions across far northeastern Hamilton county. On the January 6th update, D2 expanded to cover much of the county. These drought conditions continued into at least February 2026.

Drought, Delaware

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Delaware forecast zone
Reported by
Drought Monitor
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.00 to 1.25 inches across the month of January. This maintained D3 conditions across northeast Delaware county with D2 conditions in the rest. On the January 6th update, D3 expanded to cover much of the rest of the northern portion of the county. These drought conditions continued into at least February 2026.

Drought, Randolph

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

Precipitation totaled only around 0.75 to 1.00 inches across the month of January. This maintained D2 conditions across portions of Randolph county with D3 conditions in the far northwest. These drought conditions continued into at least February 2026.

Drought, Henry

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Henry forecast zone
Reported by
Drought Monitor
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.5 to 2.25 inches across the month of January. This maintained D2 conditions across far northern Henry county. These drought conditions continued into at least February 2026.

Drought, Vermillion

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Vermillion forecast zone
Reported by
Drought Monitor
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.00 inches across the month of January. This maintained D2 conditions across far southwestern Vermillion county. On the January 6th update, D2 expanded to cover the remainder of the county. These drought conditions continued into at least February 2026.

Drought, Vigo

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Vigo forecast zone
Reported by
Drought Monitor
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Precipitation totaled only around 0.90 to 1.10 inches across the month of January. This maintained D2 conditions across northwestern Vigo county. On the January 6th update, there was a very small expansion across north central Vigo county. These drought conditions continued into at least February 2026.

Drought, Madison

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.00 to 1.25 inches across the month of January. This maintained D2 conditions across the northern half of Madison county. On the January 6th update, D3 expanded to cover much of the rest of the northern portion of the county with D2 conditions elsewhere. These drought conditions continued into at least February 2026.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2026Every state in 2026This day in weather historyWarnings in Indiana, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305013, 1305014, 1305015, 1305016, 1305017, 1305020, 1305032, 1305034, 1305035, 1305036, 1311378.